March 7, 2014 — Two lots of Pfizer’s antidepressant drug Effexor (venlafaxine) are being recalled because they may contain capsules of Tikosyn (defetilide), a drug used to treat irregular heart rhythm. The use of Tikosyn by a patient on Effexor could potentially cause a life-threatening drug interaction.
The mix-up was discovered when a physician reported that one bottle of Effexor XR contained one capsule of Tikosyn (0.25-mg) in addition to the Effexor XR capsules. Pfizer says there is a “very low probability” that other bottles of Effexor XR contain Tikosyn, and the recall is precautionary.
The U.S. Food and Drug Administration (FDA) has published a Safety Communication to recommend that pharmacists immediately quarantine and discontinue distribution of Effexor products with lot numbers V130142 and V130140 (expiration in October 2015) and Greenstone lot number V130014 (expiration in August 2015).
Products included in the Effexor recall:
- one lot of 30-count Effexor XR 150-milligram extended-release capsules
- one lot of 90-count Effexor XR 150-milligram extended-release capsules
- one lot of 90-count Greenstone venlafaxine HC1 150-milligram extended-release capsules
What is the problem with Tikosyn?
Tikosyn is a drug that is used to treat patients with atrial fibrillation. It can cause life-threatening cardiovascular side effects, including a life-threatening type of abnormal heart rhythm called Torsades de Pointes. Patients who think they have taken Effexor and Tikosyn should seek emergency medical attention if they have symptoms, such as:
- Abnormal heartbeat
- Feeling faint
- Fast heartbeat